ADVERTISEMENT
ADVERTISEMENT
Black.Pearl

Topamax and constipation

i've been on topamax for alittle over two months now and after being on it for 3 weeks i've noticed EXTREME constipation and weightloss. and driving me mad.. the dr. keeps telling me that it doesnt cause constipation but it only started AFTER he added topamax to my meds and i can only go to the bathroom if i use a laxative( which everyone knows i cant keep using) i'm going crazy! my stomache hurts, i'm bloated and having gas and my sides hurt.. is this from the meds? they keep thinking its my colon but i'm not sure coz this only started with the topamax.. i'm using the meds my doctor gave me for the colon but its not doing any good for me..

also the weight loss is killing me too. i'm 5'4" and i'm down to 98 pounds and i look horrible and i'm still losing.. i cant eat, just drinking a glass of water makes me feel stuffed for hours. and even when a i DO eat i barely do.. i've lost 15 pounds in just barely 6 weeks this cant be healthy.. HELP! dont know what to do this seems to be the lowest dose (25mg in the am and pm) and i havent had any seizures since i've been using it!

Comments

Re: Topamax and constipation

New -
Re: Topamax and constipation

Topamax was a rough ride for me in these departments as well.  Nausea
and loss of taste for sugar.  No more brownies or any desire for them. 
No desire to eat anything else.  I lost weight, too.  I also had the
constipation.

I managed it.  What worked for me.  Eating regular meals.  3 times a
day.  Everyday.  Find something you can eat.  I was lucky and had
someone bringing me food once a day.  Over time I had a regular
appetite, maybe out of habit.  I don't know.  Even though the nausea was
still there.

The constipation.  I had mineral oil and prune juice every day.  I felt
like an old lady.  Eating fiber.  Gotta keep those bowels going.

Good luck!

Re: Topamax and constipation

I'm going to start with part of what you said, "...it only started AFTER he added topamax to my meds..." What was the topamax added too; what's the dosage amount for each of those other meds, and when do you take those other meds? Also, was your seizure activity already under control prior to when you started taking the topamax?

Next, is about what your doctor said, "...that it doesn't cause constipation...". People, including doctors, don't know what they don't know. No doctor, not even your doctor, could have already known what topamax would do to you before you started taking it. Stand up for yourself by telling your doctor that you are not a statistic; you are not a duplicated copy of anyone else who has epilepsy, and if he remains 100% certain that none of the meds you're currently taking "doesn't cause constipation", then ask him to prove it.

Is this from the meds? I cannot be 100% sure, but will say it could very well be from the meds. The topamax might be causing a reaction to the other meds you're taking, thus resulting into a possible side effect of EXTREME constipation and weightloss.

Back in the late 90's, while taking lamictal, a previous neurologist added dilantin, and continuously increase the dosage amount of the dilantin. This resulted into me having side effects of short-term memory loss and an increase frequency of seizures. Because of those side effects and the doctor still wanting me to increase the dosage amount, I stood up for myself and told that doctor, No. I'm not going to increase the dosage amounts for anymore meds. I went in for a second Video EEG and the doctor in charge of it found that one of the meds was knocking down the potency of the other. Before being released from the hospital the dilantin was immediately switched to divalproex, resulting into me having far less seizures and being able to remember things better. Different medications work for different seizures, and people will respond differently to different medications, no matter if the medication is by itself, or combined with other meds.

The topamax you're taking might have increased the potency of the other meds you're taking, giving you side effect of EXTREME constipation and weightloss.

Bruce (I'm not a doctor, but instead, an epilepsy support group leader, epilepsy advocate, who has epilepsy.)

Re: Topamax and constipation

One of my friends had the same side effect of constipation. But this side effect remained for few months. he started using some herbal laxativefor some time and then he was used to topamax.

Topamax is a seizure medication, also called an anticonvulsant. Topamax is used alone to treat seizures in adults and children who are at least 10 years old. Sometimes, Topamax is used in combination with other medications to treat seizures in adults and children who are at least 2 years old. Topamax is available at emedoutlet online.

Re: Topamax and constipation

I have been taking Topamax for years.  I love it.

It is noted that you are to drink plenty of water while taking the medication.  If you are not drinking enough water because you are full after one glass it could be the reason for the constipation.

The weight loss was a pure delight for me.  I had a friend that took Topamax for migraines.  She was 100 punds dripping wet when she started taking it.  She had to stop because she lost too much weight.   

As much as I love Topamax, it is not the right drug for everyone.

Good luck!!